MAUDE Adverse Event Report: CAREFUSION, INC PLEURX PLEURAL CATHETER KIT; APPARATUS, SUCTION, PATIENT CARE

CAREFUSION, INC PLEURX PLEURAL CATHETER KIT; APPARATUS, SUCTION, PATIENT CARE
Catalog Number 50-7000B
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/20/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported by customer that what he described as a product failure.He reports that a patient came into the operating room on 11/3 for the inspection of a clogged pleurx catheter.While the physician attempted to change out the catheter, the catheter broke, and 6 inches of the line remained in the patient.As a result, surgery was requested, and the patient had a procedure to remove the remaining portion of the catheter.The customer reports that they still have the piece that broke off in the patient.The catheter was originally inserted on sept 20th of 2023.Verbatim rcc received a complaint via email.Email(s) attached.Inquiry via sharieka hight.Customer is reporting what he described as a product failure.He reports that a patient came into the ir on 11/3 for the inspection of a clogged pleurx catheter.While the physician attempted to change out the catheter, the catheter broke and 6 inches of the line remained in the patient.As a result surgery was requested and the patient had a procedure to remove the remaining portion of the catheter.The customer reports that they still have the piece that broke off in the patient.The catheter was originally inserted on sept 20th of 2023.Customer response 11/08/2023: there was no harm done to the patient.Patient tolerated the procedure well.Surgeon made a small incision so the interventional radiologist could retrieve the piece that was inside the patient.The lot number is as follows: 0001527783.I don¿t see any visible damage to the catheter.Thank you for the follow up.Please keep us in the loop with your findings.Per customer's response 11/09/2023: the catheter was draining slowly, the fluid draining from it appeared to be frank red blood.It was changed for suspicion of it being partially clogged/not draining properly.There was no damage observed or noted to catheter prior to removal.The catheter was not cut during removal.Catheter was broke internal to the body.We still have the piece that broke off in a container.The lot number is: 0001527783.The catheter was is the chest.
 
Additional Manufacturer Narrative
(b)(4).Initial emdr submission.A follow up emdr will be submitted if additional information becomes available.Device problem code: a0401, patient problem code: f1903.
 
Additional Manufacturer Narrative
Pr (b)(4) follow-up emdr for device evaluation: one physical sample was received by our quality team for investigation.The returned sample had been used and was a biohazard, it was not labeled as a class a or b biohazard.Due to safety concerns, and per our procedures we are unable to evaluate the sample; therefore, the reported failure mode was not confirmed.A review of the internal manufacturing device records and raw material history files for the reported lot number 0001527783 was performed and no recorded quality problems or rejections related to this incident were found.Product undergoes inspections during manufacturing, no issues related to the reported incident were identified, all procedural and functional requirements for product release have been met.The tensile and elongation testing results performed by the supplier were passing, no issues were identified.In addition, about the torn catheter, we are unable to confirm the method of removal.Per the instructions the proper method for removal is - "catheter removal procedure - step 5.Using forceps, dissect around the cuff to free it from the ingrowth.Ensure that the cuff is completely free within the tunnel.6.Grasp the catheter in one hand and pull with a firm, constant pressure." based on the available information we are not able to identify a root cause at this time.We appreciate you taking the time to bring this observation to our attention.Complaints received for this device and defect will continue to be monitored by our quality team for signs of emerging trends.
 
Event or Problem Description
It was reported by customer that what he described as a product failure.He reports that a patient came into the ir on 11/3 for the inspection of a clogged pleurx catheter.While the physician attempted to change out the catheter, the catheter broke, and 6 inches of the line remained in the patient.As a result, surgery was requested, and the patient had a procedure to remove the remaining portion of the catheter.The customer reports that they still have the piece that broke off in the patient.The catheter was originally inserted on (b)(6) 2023.Verbatim: rcc received a complaint via email.Email(s) attached.Inquiry via sharieka hight.Customer is reporting what he described as a product failure.He reports that a patient came into the ir on 11/3 for the inspection of a clogged pleurx catheter.While the physician attempted to change out the catheter, the catheter broke and 6 inches of the line remained in the patient.As a result surgery was requested and the patient had a procedure to remove the remaining portion of the catheter.The customer reports that they still have the piece that broke off in the patient.The catheter was originally inserted on (b)(6) 2023.Customer response 11/08/2023: there was no harm done to the patient.Patient tolerated the procedure well.Surgeon made a small incision so the interventional radiologist could retrieve the piece that was inside the patient.The lot number is as follows: 0001527783.I don¿t see any visible damage to the catheter.Thank you for the follow up.Please keep us in the loop with your findings.Per customer's response 11/09/2023: the catheter was draining slowly, the fluid draining from it appeared to be frank red blood.It was changed for suspicion of it being partially clogged/not draining properly.There was no damage observed or noted to catheter prior to removal.The catheter was not cut during removal.Catheter was broke internal to the body.We still have the piece that broke off in a container.The lot number is: 0001527783.The catheter was is the chest.

Brand Name
PLEURX PLEURAL CATHETER KIT
Common Device Name
APPARATUS, SUCTION, PATIENT CARE
Manufacturer (Section D)
CAREFUSION, INC
400 east foster rd
mannford OK 74044
Manufacturer (Section G)
CAREFUSION, INC
400 east foster rd
mannford OK 74044
Manufacturer Contact
anna wehrheim
75 n. fairview drive
vernon hills, IL 60061
8015652341
MDR Report Key18186724
Report Number1625685-2023-00117
Device Sequence Number15263388
Product Code DWM
UDI-Device Identifier10885403075971
UDI-Public(01)10885403075971
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160450
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2025
Device Catalogue Number50-7000B
Device Lot Number0001527783
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2023
Supplement Date Received by Manufacturer03/19/2024
Initial Report FDA Received Date11/21/2023
Supplement Report FDA Received Date03/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown